Why are patients with hypoglycemia given dextrose supplementation?
There are a number of reasons why an animal’s blood sugar (glucose) may become low. Glucose is absorbed through their diets and then stored within cells as an energy reserve. It might be that they are not receiving/mobilizing enough glucose or that they are using/losing it too quickly. Certain types of liver and endocrine disease, widespread infection, toxins, and even tumors can lead to this condition of low blood sugar called hypoglycemia.
Hypoglycemia can cause them to feel tired, weak, and disoriented. If blood glucose gets too low it can lead to tremors or even seizures so we supplement them with dextrose, a simple sugar that can be quickly utilized by the body. Applying a specific syrup-like solution to their gums, or giving an intravenous (IV) injection are two ways that we can help animals in a hypoglycemic crisis. Once they are more stable, we can then work to figure out why this happened in the first place and what we can do to stop it from happening again.
Dr. Matheson graduated from the University of Illinois College of Veterinary Medicine in 2015. He then came to Friendship to complete his clinical rotation and ended up staying as a full time staff veterinarian. Dr. Matheson currently works as both an urgent care doctor and primary care doctor.